Arizona, 2012Flash Flood in Arizona, September 10, 2012
September 10, 2012 · NWS TWC · 1 event in 1 county or zone
5 inches of precipitable water to produce thunderstorms with heavy rain over southern Arizona. Some of the heavy rain resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level low in weak southwest flow aloft acted on over 1.5 inches of precipitable water to produce thunderstorms with heavy rain over southern Arizona. Some of the heavy rain resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 10, 1:57 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 10, 1:57 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
157 PM MST MON SEP 10 2012
.SYNOPSIS...A WEAK WEATHER SYSTEM WILL PASS THROUGH THE REGION
BRINGING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE AREA
TONIGHT AND TUESDAY. A DRIER WESTERLY FLOW WILL LEAD TO MUCH LESS
THUNDERSTORM ACTIVITY AFTER WEDNESDAY.
&&
.DISCUSSION...THE UPPER LOW WAS STILL SPINNING OVER NORTHERN BAJA
THIS AFTERNOON...BUT WAS STARTING TO SHOW SIGNS OF LIFTING
NORTHWARD. AN IMPULSE EMBEDDED IN THE SOUTHERLY FLOW ALOFT AHEAD OF
THE LOW CENTER WAS TRIGGERING THUNDERSTORMS IN SANTA CRUZ COUNTY
INTO SONORA MEXICO ALREADY THIS AFTERNOON. THAT SAID...EXPECTING A
RATHER ACTIVE AFTERNOON AND EVENING FOR THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA...ESPECIALLY ACROSS PIMA...PINAL AND SANTA CRUZ
COUNTIES. LOOKING AT STORMS TRACKING NORTH WITH MULTIPLE CELLS
PASSING THROUGH THE SAME GENERAL AREA THIS AFTERNOON AND EARLY THIS
EVENING. SO FLOODING AND FLASH FLOODING WILL BE THE MAIN THREATS
FROM THUNDERSTORMS.
LATEST MODELS CONTINUED TO TRACK THE BAJA LOW NORTHWARD AND WEAKEN
AS IT PASSES THROUGH NORTHERN ARIZONA. THE COMBINATION OF DEEP
MOISTURE IN PLACE AND DYNAMICS FROM THE LOW WILL RESULT IN
WIDESPREAD SHOWERS AND THUNDERSTORMS TONIGHT THROUGH LATE TUESDAY.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT. THEREAFTER...A DRY
WESTERLY FLOW ALOFT WAS PROGGED TO DEVELOP OVER THE REGION. THIS
WILL RESULT IN DIMINISHING RAIN CHANCES WEDNESDAY AND MORE SO
THURSDAY. OVER THE WEEKEND...A RIDGE OF HIGH PRESSURE WAS PROGGED TO
BUILD OVER THE DESERT SOUTHWEST FOR HOTTER AFTERNOON TEMPERATURES.
&&
.HYDROLOGY...THE VAMORI WASH NEAR KOM VO IN CENTRAL PIMA COUNTY
REMAINED ABOVE BANKFULL. A FLOOD WARNING FOR THIS AREA WILL CONTINUE
THROUGH THIS EVENING. ADDITIONAL RAINFALL AND SUBSEQUENT RUNOFF
WILL LIKELY KEEP WATER LEVELS UP THROUGH TONIGHT. OTHER SMALL
STREAMS AND WASHES WERE EXPERIENCING ELEVATED FLOWS ACROSS THE
TOHONO O'ODHAM NATION TODAY.
&&
.AVIATION...MAINLY SCT-BKN CLOUDS 6-10K FT AGL WILL CONTINUE INTO
TUESDAY MORNING. THE BEST CHANCE OF -SHRA/-TSRA WILL CONTINUE TO BE
FROM KTUS WESTWARD WITH MORE ISOLATED COVERAGE EAST OF KTUS. GUSTY
WINDS TO 40 KTS AND MVFR CONDITIONS POSSIBLE WITH -TSRA.
OTHERWISE...GENERALLY LIGHT WINDS AND VFR CONDITIONS WILL PREVAIL
INTO TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH LATE TUESDAY. BY WEDNESDAY...DRIER WESTERLY FLOW ALOFT WILL
BEGIN TO MOVE IN RESULTING IN A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EAST OF TUCSON INTO THIS WEEKEND.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 10, 8:57 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
857 AM MST MON SEP 10 2012
AZZ501>515-110600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
857 AM MST MON SEP 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY
FOR SOUTHEAST ARIZONA...WITH THE GREATEST COVERAGE FROM THE TUCSON
AREA WESTWARD. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE
PRIMARY CONCERN WILL CONTINUE TO BE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN AREA OF LOW PRESSURE WILL MOVE ACROSS ARIZONA TUESDAY RESULTING
IN CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS WITH MORE HEAVY
RAINFALL POSSIBLE. THEREAFTER...DRIER AIR WILL START TO MOVE IN
FROM THE WEST WHICH WILL RESULT IN A DOWNWARD TREND IN STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Flash Flood, Pima
- When
- September 10, 3:15 PM MST to 4:00 PM MST
- Where
- Pima County, 5.39 mi SW of Drexel Hgts to 4.71 mi E of Tuscon Ryan Fld Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.116, -111.073
Heavy rain caused flash flooding on the southwest side of Tucson. A small wash that crosses Valencia Road overflowed, causing closure of the road between Viviana and Camino Verde. Several yards in the area were also flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nevada, September 10, 2012$20,000 · 1 event
- High Wind in Montana, September 10, 201264 kt wind · 3 events
- Damaging Winds in Wyoming, September 10, 201262 kt wind · 3 events
- Wildfire in Texas, September 10 to 14, 2012$10,000 · 1 event
- Waterspout in Gulf of Mexico, September 10, 20121 event
- Wildfire in Washington, September 10 to 14, 20121 event
- Damaging Wind in Idaho, September 10, 2012$2,000 · 52 kt wind · 1 event
- Damaging Wind in California, September 10, 201250 kt wind · 1 event
- High Wind in Montana, September 10, 201274 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414348.